How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Cardiology
Satisfied Customers: 55503
Experience:  Cardiology Expert
55099014
Type Your Cardiology Question Here...
Dr. Phil, MD is online now

My father has been taking furosemide years due to

Customer Question

My father has been taking furosemide for many years due to congestive heart failure. However, he has now been in hospital for 5 months. In my opinion (and the new doctor that saw him alluded to this) he should have been off furosemide several months ago as he has now lost all the excess fluid. However, he has been on it until yesterday. His weight has decreased from 14 stone to 7.25 stone. He has been below 8 stone for a month. He cannot hold down solid food anymore, is extremely weak and tired and is becoming increasingly confused. What are the symptoms of continuing Furosomide when there is no excess water? Should the Furosomide be stopped suddenly or does he need to come off it in stages?
Submitted: 2 years ago.
Category: Cardiology
Expert:  Dr. Phil, MD replied 2 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.
This is very concerning if the furosemide should have been removed
It will cause dehydration, kidney failure and electrolyte imbalances
He should be taken off it immediately and not in stages
Dr. Phil, MD and other Cardiology Specialists are ready to help you
Customer: replied 2 years ago.

What would be the observable symptoms of the excess furosemide? e.g. vomiting, weakness confusion? How long would it take those symptoms to subside? My father was taken off Furo. yesterday, but his condition was appreciably worse today. he was barely conscious and when awake talking mostly completely incomprehensibly

Customer: replied 2 years ago.
Relist: Incomplete answer.
Expert:  Dr. Phil, MD replied 2 years ago.
sorry about the late reply. I was in with patients
1)excess furosemide would cause weakness, heart arrhythmias, dehydration, confusion, hearing loss
2)that should improve within a few days of stopping
We would need to make sure his electrolytes and kidney function are ok. that is the biggest thing
Customer: replied 2 years ago.

Could the inability to keep food down be due to the Furosomide too?

Expert:  Dr. Phil, MD replied 2 years ago.
yes, it could be
severe dehydration from the drug can cause all of this

Related Cardiology Questions